CaltechAUTHORS
  A Caltech Library Service

Generalized Statistical Models of Voids and Hierarchical Structure in Cosmology

Mekjian, Aram Z. (2007) Generalized Statistical Models of Voids and Hierarchical Structure in Cosmology. Astrophysical Journal, 655 (1). pp. 1-10. ISSN 0004-637X. doi:10.1086/508151. https://resolver.caltech.edu/CaltechAUTHORS:20091116-085306969

[img]
Preview
PDF - Published Version
See Usage Policy.

197kB

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20091116-085306969

Abstract

Generalized statistical models of voids and hierarchical structure in cosmology are developed. The often quoted negative binomial model and the frequently used thermodynamic model are shown to be special cases of a more general distribution that contains a parameter a. This parameter is related to the Lévy index α and the Fisher critical exponent τ, the latter of which describes the power-law falloff of clumps of matter around a phase transition. The parameter a, exponent τ, or index α can be obtained from properties of a void scaling function. A stochastic probability variable p is introduced into a statistical model, which represents the adhesive growth of galaxy structure. The galaxy count distribution decays exponentially quickly with size for p < 1/2. For p > 1/2, adhesive growth can go on indefinitely, thereby forming an infinite supercluster. At p = 1/2, a scale-free power-law distribution for the galaxy count distribution is present. The stochastic description also leads to consequences that have some parallels with cosmic string results, percolation theory, and phase transitions.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1086/508151DOIUNSPECIFIED
http://www.iop.org/EJ/abstract/0004-637X/655/1/1/PublisherUNSPECIFIED
Additional Information:© 2007 The American Astronomical Society. Received 2006 June 8; accepted 2006 August 1. This work was supported in part by the Department of Energy under grant DE-FG02-96ER-40987.
Funders:
Funding AgencyGrant Number
Department of EnergyDE-FG02-96ER-40987
Subject Keywords:cosmology : theory; large-scale structure of universe
Issue or Number:1
DOI:10.1086/508151
Record Number:CaltechAUTHORS:20091116-085306969
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20091116-085306969
Official Citation:Generalized Statistical Models of Voids and Hierarchical Structure in Cosmology Aram Z. Mekjian 2007 ApJ 655 1-10 doi: 10.1086/508151
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:16710
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:25 Nov 2009 21:27
Last Modified:08 Nov 2021 23:29

Repository Staff Only: item control page